Alert archive / Michigan / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Gaylord, MI

April 16, 202423 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Apr 16, 2024, 10:18 AM EDT for 23 counties in Michigan. It took effect at Apr 16, 2024, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 10:18 AM EDT (14:18 UTC)
In effect from
Apr 16, 2024, 12:00 PM EDT
Expired
Apr 16, 2024, 8:00 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI
All 23 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS83 KAPX 161418
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
1018 AM EDT Tue Apr 16 2024

...RED FLAG WARNING IN EFFECT THIS AFTERNOON...

.Critical fire danger will be in place across northern Michigan 
this afternoon, particularly for areas along and west of I-75. 
Sunny/mostly sunny skies today will combine with east winds around
10-20 mph with gusts from 25 to 35 mph to promote efficient 
mixing this afternoon. This is especially true for parts of the 
area along and west of I-75 where downsloping winds will lead to 
locally worse fire weather conditions. Minimum RHs look to dip 
into the 20-25% for interior northern Michigan with RHs in the 
teens possible for previously mentioned downsloping areas west of 
I-75 to the Lake Michigan shoreline. Widespread rain will return 
to the area overnight and Wednesday. 

MIZ016>018-020>036-041-042-098-099-162230-
/O.NEW.KAPX.FW.W.0001.240416T1600Z-240417T0000Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
1018 AM EDT Tue Apr 16 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL
OF NORTHERN LOWER MICHIGAN....

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect until 8 PM EDT this evening. 

* AFFECTED AREA...All of northern lower Michigan. 

* WIND...East winds 10 to 20 mph with gusts as high as 35 mph.

* HUMIDITY...as low as 15 to 25 percent, especially along and 
  west of I-75.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 16, 10:09 AM EDT, 9 minutes earlier. Its key messages:

  • Red Flag Warning for all of northern lower Michigan this afternoon.
  • Rain, strong winds return tonight.
  • Convective showers/embedded thunderstorms and gusty winds continue Wednesday.
Area forecast discussion, Apr 16, 10:09 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1009 AM EDT Tue Apr 16 2024

.KEY MESSAGES...

- Red Flag Warning for all of northern lower Michigan this
  afternoon.

- Rain, strong winds return tonight.

- Convective showers/embedded thunderstorms and gusty winds
  continue Wednesday.

&&

.UPDATE...
Issued at 1009 AM EDT Tue Apr 16 2024

Dry low levels mixing as per discussion below. After discussion
with neighboring offices and DNR, have opted into a Red Flag
Warning for all of northern lower Michigan from noon to 8pm this
afternoon.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Pattern Synopsis:

Strong troughing continues to eject over the Great Plains early this
morning and will quickly progress across the Midwest into tonight,
pushing amplified ridging over the Great Lakes and east of the
region by the end of the period. Forcing aloft provided by
aformentioned troughing will support an associated surface cyclone
that will begin to work across the central Great Plains this
afternoon and evening.

Forecast Details:

Elevated fire danger today: Sunny skies and mild temperatures are in
store for northern Michigan today, especially across areas around
and south of Grand Traverse Bay where highs look to climb into the
mid to upper 60s. East winds will become increasingly strong today
into tonight, gusting to 20-30 mph by mid afternoon/evening.
Efficient daytime mixing will lead to minimum relative humidity
values between 20-25% for most of interior northern Michigan this
afternoon. With these conditions combining with dry fuels from
recent lack of rainfall, elevated fire danger will be in place for
interior northern Michigan -- particularly for areas along and west
of I-75 -- this afternoon.

Rain, strong winds return tonight: Rain and associated cloud cover
will begin to move in from the southwest this evening and tonight as
the aforementioned system works closer to the Great Lakes. Best rain
chances for northern Michigan will come after midnight. While not
necessarily expected, a few rumbles of thunder cannot be ruled out
entirely overnight. Winds will also continue to pick up overnight,
gusting as high as 35-50 mph into Wednesday morning. Isolated power
outages may be possible.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Pattern Synopsis and Forecast:

Midlevel split flow pattern across North America with weak shortwave
ridging over the eastern half of the CONUS and closed low pressure
with associated troughing over the Rockies. Surface high pressure
and quiet weather over the Great Lakes region is quickly replaced by
a weak cyclone associated with the aformentioned closed low over the
Rockies at the start of the forecast period.

Showers and thunderstorms will persist mainly into Wednesday evening
as the toughing pattern begins to weaken and progress northward,
eventually drying things out across the CWA. A secondary midlevel
trough currently over the northern Pacific grows and settles over
Manitoba, leaving the Great Lakes region in troughing for the
rest of the long term period. Weather remains unimpactful this
weekend into early next week, but lingering bits of low level
moisture could bring showers from time to time accompanied by
temperatures cooler than normal for late April.

Primary Forecast Concerns/Key Messages:

Convective showers/embedded thunderstorms with gusty winds
expected this Wednesday: Main focus for the long term forecast
is the first half as surface low pressure pushes its way through
the region on Wednesday, while weakening. The warm sector is
set to remain south of the CWA, keeping most rainfall during the
afternoon and evening hours associated with the occluded front.
QPF will remain pretty uneven due to the convective nature of
showers. Latest convective guidance keeps a general quarter to
one inch for most areas by 12Z Thursday as the core of the low
is depicted to move through the straights. Wind gusts also
remain a concern this Wednesday ahead of the low passage with
veering winds in the teens gusting to gale force for areas near
the straits.

Chances of precipitation decrease as we head towards Friday and weak
midlevel troughing pattern takes over the region. Lingering showers
remain possible, but relatively unimpactful weather is expected
at this time. Drier conditions favored later this weekend
accompanied by cooler than normal temperatures, but too early to
tell if favorable wildfire chances for the end of April across
the CWA.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
VFR conditions are expected across northern Michigan TAF sites today
into this evening. Winds will gradually increase out of the east
today, becoming around 10 kts with gusts near 20 kts during the
afternoon. Strongest winds are expected to come towards the end of
the issuance period with sustained winds of 15-20 kts with gusts to
25-40 kts. With strong winds just off the surface, LLWS will be
possible at TAF sites late tonight into Wednesday morning.
Otherwise, rain and associated cloud cover will move in from
southwest to northeast late this evening and tonight. MVFR CIGs are
anticipated across all TAF sites by the end of the issuance
period.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning until 8 PM EDT this evening for MIZ016>018-
     020>036-041-042-098-099.
     Wind Advisory from midnight tonight to noon EDT Wednesday for
     MIZ016-017-020>022-025>028-031>033-097>099.
     Wind Advisory from 2 AM to 5 PM EDT Wednesday for MIZ086>088-
     095-096.
MARINE...Gale Warning from 11 PM this evening to 8 PM EDT Wednesday for
     LHZ345>347.
     Gale Warning from 2 AM to 11 AM EDT Wednesday for LHZ348-349.
     Gale Warning from 11 PM this evening to 8 PM EDT Wednesday for
     LMZ341-342.
     Gale Warning from 11 PM this evening to 11 AM EDT Wednesday
     for LMZ323-344>346.
     Gale Warning from 2 AM to 8 PM EDT Wednesday for LSZ321-322.

&&

UPDATE...JHV
SHORT TERM...DJC
LONG TERM...SJC
AVIATION...DJC
Hazardous weather outlook, Apr 16, 4:26 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
426 AM EDT Tue Apr 16 2024

MIZ016>018-020>036-041-042-086>088-095>099-170830-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
426 AM EDT Tue Apr 16 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Elevated fire danger will be in place across interior northern
Michigan this afternoon, particularly for areas along and west of
I-75.

Strong winds with gusts to 35-50 mph are expected across parts of
northern Michigan beginning tonight. See the latest wind advisory
for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and embedded thunderstorms are expected across northern
Michigan Wednesday.

Strong winds with gusts to 35-50 mph look to continue into
Wednesday afternoon. See the latest wind advisory for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-170830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
426 AM EDT Tue Apr 16 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Gale force winds are expected across northern Great Lakes
nearshore waters late this evening and tonight. See the latest
gale warnings for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force wind gusts are expected to continue over northern Great
Lakes nearshore waters into Wednesday afternoon and evening. See
the latest gale warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:25 PM EDTGale WatchAPX6 hr
Apr 16, 4:00 AM EDTGale WarningAPX40 hr
Apr 16, 4:03 AM EDTWind AdvisoryAPXAntrim, Benzie, Charlevoix, Cheboygan, Chippewa, Crawford and 9 more37 hr

Nearby

Red Flag Warnings in Michigan, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.